Thunderstorm Wind, Texas
- When
- August 27, 6:50 PM CST
- Where
- Texas County, 10.62 mi NE of Eva
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.920, -101.780
The environment for the storms that transpired on the 27th were in a high CAPE, low shear environment. A large upper level anti-cyclonic flow across the inter-mountain west.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
The environment for the storms that transpired on the 27th were in a high CAPE, low shear environment. A large upper level anti-cyclonic flow across the inter-mountain west. The main linear complex moving SE through Kansas earlier in the day on the east side of the large anti-cyclone along a cold front was the main lift axis for storm development. However, residual outflow from convection moving southwest from thew main complex in KS moved toward our region ahead of the front into an environment with good mid level lapse rates and good SBCAPE resulted in left moving convection through parts of the central and western Panhandles into the late evening hours. Convection that regenerated in SW Kansas eventually formed a bowed segment and severe wind gusts were reported. The line segments eventually became disorganized as the event went further into the evening moving further SW into the SW TX Panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 27, 4:57 PM CST, 1 hour 53 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Amarillo TX 557 PM CDT Sun Aug 27 2017 .AVIATION... A cluster of thunderstorms are expected to move south across the panhandles this evening. All TAF sites may be affected. Strong gusty winds will be possible with these storms and some of them may become severe. Low clouds and fog are expected to move in behind the storms later tonight. The low clouds and fog will start to lift by late morning. Winds will be light outside of the thunderstorms and will turn more to the north and northeast behind the cold front which will be helping to add lift for the thunderstorms. && .PREV DISCUSSION... /Issued 438 PM CDT Sun Aug 27 2017/ DISCUSSION... For tonight, a cold front will move across the OK and TX Panhandles. Sufficient moisture along with a moderately unstable atmosphere exists for this boundary to utilize. A minor upper level shortwave trof will zip southward and graze our fcst area this evening and tonight. In addition, as seen on the KAMA 18Z sounding, SBCAPE and MUCAPE values on the order of 2000 to 2500 J/kg, MLCAPE around 1000 to 1500 J/kg and DCAPE about 1200 to 1300 J/kg are evident. Fairly dry air resides at mid and upper levels of the atmosphere. Mid level lapse rates around minus 6 to minus 8 C/km along with effective shear on the order of 30 to 35 kts exists, especially across nrn and nern zones. All the above ingredients suggests a threat of tstms this evening and tonight, with the potential for some storms to become severe. Large hail to around golf ball size along with damaging winds to around 70 mph will be the main hazards. Storms should weaken late this evening. Lingering slgt chc pops were included for Monday across mainly the southern Texas Panhandle. Dry weather is then anticipated Monday night through next Sunday as northerly flow prevails around the eastern periphery of an upper level ridge of high pressure progged to anchor itself over the western states. Andrade && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 15/7
Hazardous Weather Outlook...UPDATED National Weather Service Amarillo TX 702 PM CDT Sun Aug 27 2017 OKZ001>003-TXZ001>020-281215- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 702 PM CDT Sun Aug 27 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Thunderstorms are expected through tonight across the Oklahoma and Texas Panhandles. Some storms that develop will have the potential to become severe, with large hail and damaging winds the primary hazards. A Severe Thunderstorm Watch is in effect until 11 PM this evening for central and eastern sections of the Oklahoma and Texas Panhandles. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms will be possible across mainly the southern Texas Panhandle on Monday. Any storms that develop are expected to remain below severe levels at this time. .SPOTTER INFORMATION STATEMENT... Spotter groups and emergency management officials across central and eastern sections of the Oklahoma and Texas Panhandles should remain alert and be ready for possible activation this evening.
Special Weather Statement National Weather Service Amarillo TX 626 PM CDT SUN AUG 27 2017 OKZ003-280000- Beaver OK- 626 PM CDT SUN AUG 27 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BEAVER COUNTY UNTIL 700 PM CDT... At 626 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles south of Knowles, or 16 miles east of Beaver, moving south at 35 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Gate, Knowles and Slapout. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && A severe thunderstorm watch remains in effect until 1100 PM CDT for the Panhandle of Oklahoma. LAT...LON 3650 10000 3650 10046 3700 10027 3700 10000 TIME...MOT...LOC 2326Z 021DEG 29KT 3678 10022 LFM
Special Weather Statement
National Weather Service Amarillo TX
642 PM CDT SUN AUG 27 2017
TXZ001-280015-
Dallam TX-
642 PM CDT SUN AUG 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DALLAM COUNTY UNTIL
715 PM CDT...
At 642 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Ware, or 17 miles northwest of Dalhart, moving
south at 15 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Ware.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3632 10285 3625 10264 3605 10270 3606 10304
3610 10304
TIME...MOT...LOC 2342Z 007DEG 14KT 3622 10277
LFMSpecial Weather Statement National Weather Service Amarillo TX 645 PM CDT SUN AUG 27 2017 OKZ001-280015- Cimarron OK- 645 PM CDT SUN AUG 27 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CIMARRON COUNTY UNTIL 715 PM CDT... At 645 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Keyes, or 19 miles northeast of Boise City, moving south at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Keyes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3699 10210 3671 10209 3670 10241 3699 10234 TIME...MOT...LOC 2345Z 000DEG 11KT 3692 10225 LFM
Special Weather Statement National Weather Service Amarillo TX 713 PM CDT SUN AUG 27 2017 OKZ001-TXZ001-002-280045- Cimarron OK-Sherman TX-Dallam TX- 713 PM CDT SUN AUG 27 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CIMARRON... NORTHWESTERN SHERMAN AND NORTHEASTERN DALLAM COUNTIES UNTIL 745 PM CDT... At 713 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles northwest of Griggs, or 17 miles east of Boise City, moving south at 20 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Stratford and Griggs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && A severe thunderstorm watch remains in effect until 1100 PM CDT for the Panhandle of Texas. LAT...LON 3670 10233 3671 10211 3633 10198 3630 10247 TIME...MOT...LOC 0013Z 357DEG 16KT 3664 10222 LFM
Special Weather Statement National Weather Service Amarillo TX 716 PM CDT SUN AUG 27 2017 OKZ001-002-280045- Cimarron OK-Texas OK- 716 PM CDT SUN AUG 27 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TEXAS AND NORTHEASTERN CIMARRON COUNTIES UNTIL 745 PM CDT... At 716 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles west of Elkhart, moving south at 15 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Keyes, Eva and Sturgis. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && A severe thunderstorm watch remains in effect until 1100 PM CDT for the Panhandle of Oklahoma. LAT...LON 3699 10195 3672 10188 3669 10239 3699 10222 TIME...MOT...LOC 0016Z 357DEG 15KT 3698 10208 LFM
Special Weather Statement
National Weather Service Amarillo TX
730 PM CDT SUN AUG 27 2017
TXZ001-280100-
Dallam TX-
730 PM CDT SUN AUG 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DALLAM COUNTY UNTIL 800
PM CDT...
At 730 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Ware, or 20 miles northwest of Dalhart, moving
southwest at 25 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Ware.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3643 10276 3635 10252 3606 10264 3606 10304
3607 10304
TIME...MOT...LOC 0030Z 025DEG 21KT 3633 10267
LFMThe Dodge City radar (KDDC), 185 km away, was scanning. The volume nearest the first event began at 00:49 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
Mostly dime size hail with a few nickels. Max wind gusts were 50 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717434, 717440.